Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 286, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2008, 10:13 PM CDT for 4 counties in North Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 10:13 PM CDT (03:13 UTC)
- Expired
- Jul 28, 2008, 10:28 PM CDT
- In force
- 15 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND
The radar
The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:34 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:50 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 28, 3:50 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUL 28 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY. NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE TROUGH FLATTENS RIDGE. .LONG TERM...FRIDAY THROUGH MONDAY... PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES. WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY AND MONDAY. && .AVIATION... A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS WILL DEVELOP AS WELL. OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS TAF SITES.) && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/NH
Hazardous weather outlook, Jul 28, 4:20 AM CDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 28, 8:45 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL STANTON 47.32N 101.38W
07/28/2008 E1.75 INCH MERCER ND TRAINED SPOTTER
GOLFBALL SIZE HAIL AND ESTIMATED 50MPH WINDS
&&
PAYDLocal storm report, Jul 28, 9:04 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM FUNNEL CLOUD 4 S SANGER 47.13N 101.00W
07/28/2008 OLIVER ND FIRE DEPT/RESCUE
&&
TLMLocal storm report, Jul 28, 9:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL HENSLER 47.25N 101.08W
07/28/2008 E0.50 INCH OLIVER ND TRAINED SPOTTER
&&
TLMLocal storm report, Jul 28, 9:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TORNADO 12 NNE BISMARCK 46.97N 100.67W
07/28/2008 BURLEIGH ND TRAINED SPOTTER
TORNADO AND PEA SIZE HAIL. 2 MILES NORTH EAST OF BALDWIN
&&
TLMLocal storm report, Jul 28, 10:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 3 SE WISHEK 46.22N 99.51W
07/28/2008 E1.75 INCH MCINTOSH ND LAW ENFORCEMENT
&&
TLMLocal storm report, Jul 28, 10:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 6 S LEHR 46.20N 99.35W
07/28/2008 E1.75 INCH MCINTOSH ND LAW ENFORCEMENT
ON GOING
&&
TLMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 65 min |
| Jul 28, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| Jul 28, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 51 min |
| Jul 28, 7:51 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jul 28, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 49 min |
| Jul 28, 7:58 PM CDT | Tornado Warning | BIS | Emmons, Kidder, Logan | 32 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 49 min |
| Jul 28, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 12 min |
| Jul 28, 8:41 PM CDT | Areal Flood Advisory | BIS | Logan | 3 hr |
| Jul 28, 8:42 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 28, 9:08 PM CDT | Tornado Warning | BIS | Logan | 37 min |
| Jul 28, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 47 min |
| Jul 28, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Oliver | 59 min |
| Jul 28, 9:17 PM CDT | Tornado Warning | BIS | Burleigh | 28 min |
| Jul 28, 9:28 PM CDT | Tornado Warning | BIS | Logan, McIntosh | 32 min |
| Jul 28, 9:46 PM CDT | Tornado Warning | BIS | Burleigh | 29 min |
| Jul 28, 9:48 PM CDT | Tornado Warning | BIS | Logan, McIntosh | 27 min |
| Jul 28, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 51 min |
| Jul 28, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 40 min |
| Jul 28, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 65 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 53 min |
| Jul 28, 10:42 PM CDT | Tornado Warning | BIS | Dickey, McIntosh | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.